Connecticut, 2022

Drought in Connecticut, September 1 to 30, 2022

September 1 to 30, 2022 · NWS ALY · 2 events in 2 counties and zones

The United States Drought Monitor (USDM) continued to indicate severe drought conditions across much of Litchfield County in Connecticut through the month of September. Precipitation the previous 30 days were about 50 to 75 percent of normal but below normal precipitation signals had persisted since the start of June.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The United States Drought Monitor (USDM) continued to indicate severe drought conditions across much of Litchfield County in Connecticut through the month of September.

Precipitation the previous 30 days were about 50 to 75 percent of normal but below normal precipitation signals had persisted since the start of June. Above normal temperatures combining with below normal precipitation contributed to the rapid deterioration of drought conditions. Soaking rainfall events during the month of September gradually improved drought conditions in some areas.

The Connecticut Interagency Drought Workgroup continued the issuance of a Stage 2 Drought Declaration for Litchfield County. Residents and businesses were asked to voluntarily reduce water usage to minimize the strain on the water supply.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 31, 9:29 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 31, 9:29 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1029 PM EDT Wed Aug 31 2022

.SYNOPSIS...
A secondary cold front and upper level disturbance will bring a
few showers and isolated thunderstorms to areas mainly north
and west of Albany tonight. Thereafter, high pressure will
return with dry weather to end the week. After a cooler day
Thursday, temperatures will rebound back to above normal levels
Friday into Saturday. Our next rain chances will return on
Sunday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
.UPDATE...Radar indicating impressive convective lake-enhanced
rain band over southern Lake Ontario extending eastward into the
Tug Hill Plateau. Clusters of lightning/thunder are occurring
within this band, as lake-induced instability is fairly robust
with SBCAPE around 1000 J/Kg over the lake. Instability
decreases substantially inland, with only a meager 100-200 J/Kg
MLCAPE analyzed over the western Adirondacks. Still, momentum
as the storms progress eastward into the west/southwest
Adirondacks could produce isolated wind gusts around 30-40 mph.
Also increased PoPs farther south/east for areas from around
I-90 northward overnight as a vigorous short wave moves through
with a larger area of scattered showers expected.

.PREVIOUS[0658]...Thus far only isolated to scattered showers
and a few thunderstorms have occurred across the southern
Adirondacks and western Mohawk Valley, with dry conditions
elsewhere. SPC Mesoanalysis page showing around 200-500 J/Kg
MLCAPE in this areas, with lesser values farther south/east and
effective bulk shear around 30 kt. So while there could still be
some convectively driven gusty showers or storms, the overall
threat for any severe weather is decreasing. Updated PoPs into
tonight to reflect current radar/obs and trends in hi-res
guidance.

Guidance suggests at least a couple of rounds of convection are
possible with additional activity being assisted by the warm
lake waters later this evening into the overnight as a
seasonably cool air mass builds overhead. A few gusty winds
cannot be ruled out for portions of the Adirondacks with this
activity and a Marginal Risk for severe thunderstorms remain for
far northern Herkimer and Hamilton counties.

Elsewhere, partly to mostly clear conditions are expected and
winds should ease this evening. Wind may begin to pick up again
just before daybreak Thursday morning in the wake of the
secondary front. Lows will range from the mid-40s to lower 50s
in the higher elevations to the mid- to upper 50s in the
valleys.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Our upper-level trough will depart the region Thursday morning
as mainly zonal flow takes shape for the rest of Thursday and
into Friday. Surface high pressure builds into our region by
Thursday afternoon and remains in place through Friday night.
Any lingering early morning showers will come to an end and
bring a stretch of mostly clear and dry weather to end the
week. The pressure gradient will remain strong on Thursday, so
we are expecting another day of gusty west to northwesterly
winds with some gusts in the 20 to 30 mph range. Less wind is
expected on Friday with the high directly overhead.

850 hPa temperatures on Thursday will fail to reach 10C for many
areas, so we are expecting Thursday to be one of the coolest
days in a couple of months. The last day Albany failed to
reach a high of 75 degrees was back on June 23. Highs will
range from the 60s in the higher elevations to the 70s to around
80 in the valleys.

A trend to light to calm winds combined with the very dry air
mass will lead to ideal radiational cooling conditions Thursday
night and we went below NBM guidance for low temperatures. Some
upper 30s cannot be ruled out for portions of the Adirondacks.
Elsewhere, lows will be mainly in the 40s to around 50.

Temperatures will rebound a bit on Friday as southerly return
flow resumes and 850 hPa temperatures rebound back above 10C.
Highs Friday should be right near normal values for early
September (70s to mid-80s). Lows Friday night will be mostly in
the 50s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A return to summer-like conditions for Saturday, with warm and
moderately humid conditions developing ahead of a cold front
approaching from the north. Highs should reach the mid/upper 80s
in many valley areas, and 75-80 across higher terrain areas.
Isolated/scattered showers/thunderstorms could approach portions
of the Mohawk Valley and SW Adirondacks late in the day.

Warm and muggy Saturday night into Sunday morning, then gradual
cooling from north to south as aforementioned cold front slowly
settles southward during Sunday. Temperatures may only reach the
upper 60s/lower 70s across portions of the southern Adirondacks,
with mid 70s to mid/upper 80s from north to south across the
remainder of the region. It could approach 90 across portions of
the mid Hudson Valley. As the front settles south, scattered
showers/thunderstorms are expected.

Greater forecast uncertainty for Monday-Tuesday, as the front
may briefly stall just south of the region during this time
frame. With an easterly low level flow developing north of the
boundary, areas of lower clouds and cool temps may occur, so
will have to watch trends for a more pessimistic forecast,
especially areas south of I- 90 for Monday-Tuesday. Some showers
will also be possible near and just north of the front, again
favoring areas south of I-90. Max temps mainly in the 70s,
perhaps lower 80s for southern valley areas. However, in any
areas where clouds and showers persist, high temps may only
reach the upper 60s to lower 70s. Overnight lows mainly in the
50s, with some 40s possible across portions of the southern
Adirondacks where breaks in the clouds may develop.

The front should settle farther south by Wednesday, with dry
conditions and slight daytime warming (mid 70s to lower 80s)
with overnight lows mainly in the 50s.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
An upper level disturbance will bring isolated showers to
KGFL/KALB and possibly KPSF between roughly 04Z-09Z/Thu.
Otherwise, VFR conditions are expected through 00Z/Fri, with
just occasional cloud patches between 4000-7000 FT AGL, mainly
late tonight through Thursday morning.

West winds 4-8 KT will back into the southwest to south, and
decrease to less than 4 KT overnight. Winds will then become
west to northwest around sunrise, and increase to 8-12 KT by mid
Thursday morning, along with some gusts of 15-25 KT possible,
with strongest gusts expected at KALB and KPSF.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Low Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Scattered SHRA...TSRA.
Sunday Night: Low Operational Impact. Isolated SHRA.
Labor Day: Moderate Operational Impact. Scattered SHRA.

&&

.FIRE WEATHER...
A few wind gusts between 20 to 30 mph expected on Thursday

High pressure will build into the region to end the week with
mostly clear and dry weather.

RH values will lower to 30 to 50 percent both Thursday and
Friday afternoon, rebounding back to 80 to 100 percent at night.

Wind will lessen to 10 mph or less tonight, then increase out of
the west to northwest on Thursday at 10 to 20 mph with a few
gusts up to 30 mph. Wind will become light and variable
Thursday night, then be out of the south at 10 mph or less on
Friday.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Rathbun
NEAR TERM...JPV/Rathbun
SHORT TERM...Rathbun
LONG TERM...KL
AVIATION...KL/Main
FIRE WEATHER...
Hazardous weather outlook, Aug 31, 9:35 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1035 PM EDT Wed Aug 31 2022

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
1035 PM EDT Wed Aug 31 2022

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Northern Litchfield

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Northern Litchfield forecast zone
Reported by
Drought Monitor
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Drought, Southern Litchfield

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Southern Litchfield forecast zone
Reported by
Drought Monitor
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056086, 1056087.